Alert archive / Washington / River Flood Warnings in 2014
River Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this river flood warning at Mar 6, 2014, 5:26 PM PST for Spokane County, Washington. It took effect at Mar 6, 2014, 8:08 PM PST. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2014, 5:26 PM PST (01:26 UTC)
- In effect from
- Mar 6, 2014, 8:08 PM PST
- Expired
- Mar 7, 2014, 12:07 PM PST
- In force
- 16 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Spokane County, WA
The radar
The Spokane radar (KOTX), 24 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Spokane River at Dartford (LSDW1). The gauge peaked at 6.50 ft at Mar 6, 2014, 8:00 PM PST.
- Action stage
- 5.5 ft
- Minor stage
- 6.5 ft
- Moderate stage
- 7.5 ft
- Major stage
- 8.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12431000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
693 WGUS46 KOTX 070126 FLWOTX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPOKANE, WA 526 PM PST THU MAR 6 2014 ...THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... LITTLE SPOKANE RIVER AT DARTFORD AFFECTING SPOKANE COUNTY ...RECENT RAINFALL AND ONGOING SNOWMELT IS DRIVING THE LITTLE SPOKANE RIVER TOWARDS FLOOD STAGE. MINOR FLOODING IS FORECAST... PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE PASSAGE. AS LITTLE AS ONE FOOT OF WATER ON THE ROAD CAN MOVE MOST VEHICLES OFF THE ROAD. && WAC063-071326- /O.NEW.KOTX.FL.W.0001.140307T0408Z-140307T2007Z/ /LSDW1.1.ER.140307T0408Z.140307T0600Z.140307T0807Z.NR/ 526 PM PST THU MAR 6 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A * FLOOD WARNING FOR THE LITTLE SPOKANE RIVER AT DARTFORD. * UNTIL FRIDAY AFTERNOON. * AT 4:45 PM THURSDAY THE STAGE WAS 6.15 FEET. * FLOOD STAGE IS 6.50 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...THE LITTLE SPOKANE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE LATER THIS EVENING AND CREST NEAR 6.7 FEET. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE FRIDAY NIGHT. && LAT...LON 4773 11726 4775 11752 4784 11755 4790 11735 4787 11725 * AT 8.0 FEET...SEVERAL HOMES WILL BE INUNDATED. LITTLE SPOKANE RIVER, GOLDEN, AND MEADOWBROOK ROADS MAY BE CLOSED. * AT 6.5 FEET...FLOODING OF HOMES AND BASEMENTS MAY OCCUR. * AT 6.0 FEET...BACKYARD AND FIELD FLOODING WILL OCCURS ALONG LITTLE SPOKANE AND GREENLEAF DRIVES. * AT 5.7 FEET...PINE RIVER PARK WILL FLOOD. $$
1 follow-up statement
355 WGUS86 KOTX 071235 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 435 AM PST FRI MAR 7 2014 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... LITTLE SPOKANE RIVER AT DARTFORD AFFECTING SPOKANE COUNTY ...THE RIVER HAS CRESTED AND IS NOW RECEDING BELOW FLOOD STAGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO PEOPLE AND BOATS. && WAC063-071305- /O.CAN.KOTX.FL.W.0001.000000T0000Z-140307T2007Z/ /LSDW1.1.ER.140307T0400Z.140307T0415Z.140307T0415Z.NR/ 435 AM PST FRI MAR 7 2014 THE FLOOD WARNING IS CANCELLED FOR THE LITTLE SPOKANE RIVER AT DARTFORD. * AT 3:45 AM FRIDAY THE STAGE WAS 6.05 FEET. * FLOOD STAGE IS 6.50 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 8:15 PM THURSDAY. * FORECAST...THE RIVER IS EXPECTED TO CONTINUE TO FALL TO 5.5 FEET BY EARLY TOMORROW. ANOTHER RISE IS EXPECTED ON MONDAY BUT THE RIVER IS NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME. && LAT...LON 4773 11726 4775 11752 4784 11755 4790 11735 4787 11725 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 3:55 PM PST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 6, 3:55 PM PST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 355 PM PST Thu Mar 6 2014 .SYNOPSIS... Mild, breezy, and showery conditions are expected tonight. The combination of recent rain and melting snow will likely produce minor farmland flooding and ponding of water in urban areas with poor drainage. There will be a break in the active weather Friday and Saturday before the arrival of more rain Saturday night into Sunday. Unsettled conditions will continue into early next week. && .DISCUSSION... For hydrology concerns...There are no plans to make significant changes to the current flood products currently in effect. We did, however, add Chelan county to the advsy due to reports of mudslides and some water over roads generally from Cashmere west to the Cascade crest. The Coeur D'alene river at Cataldo is still rising and may go to above flood stage late Fri. A watch for this river is currently in effect. Today through Friday: The fcst still looks to be on track. The big challenge will be how the corridor of stronger winds from the Tri- Cities to the Spokane region affect pcpn. Winds around 850mb increase to 40 kts in general which typically limits pcpn amnts significantly for places like the Spokane region, the Palouse, and especially the Upper Columbia Basin...and near the Cascades. But with the upper trof moving into Ern Wa currently, the instability has continued to increase slowly thanks to steepening lapse rates aloft under the trough. Insolation has not been a significant player. The vort max with the upper trof will provide forcing for large-scale ascent and produce showers region- wide. The heavier rainfall tonight will be centered around the Id Panhandle and extreme Ern Wa (2 to 3 tenths on average) ...and near the Cascade crest (4 to 6 tenths). However...localized heavier amounts will be a certainty...enhancing briefly the minor ponding, mudslides and non-mainstem river rises. We have thunder in the fcst for SE Wa and adjacent parts of the Idaho Panhandle into early this evening based on the current radar. But it will be isolated at best based on the LFC to EL temp profile. Expect a drying trend for all zones for Fri, with strong veered westerly flow. Also for Fri...N Idaho will see a continued threat of showers under moderately unstable NW flow. bz Friday night through Sunday...Through this portion of the forecast high pressure that built into the region Friday will begin to flatten as a result of the next Pacific storm system that will move into the region Saturday night and Sunday. South- southwest flow will keep some chance of light showers across the north Cascades...along the Canadian border and possibly the north Panhandle mountains Friday night and Saturday. Any precipitation will remain very light. High pressure...clearing skies and lingering surface moisture will promote some localized fog for the northern valleys and along the Spokane and Columbia rivers Friday night. Southerly winds will keep temperatures above normal. Saturday afternoon through Sunday the area will begin to feel the effects of the next upstream system. A warm front will cross the Cascades late Saturday afternoon with the following cold front sagging in from the northwest to southeast after 21z Sunday. This will result in widespread moderate to at times heavy precipitation through Sunday and into Sunday night * Precipitation and type: Isentropic up-glide along the 290k surface will increase across the north Cascades Saturday afternoon...increase in intensity Saturday night as the warm front pushes east across the area. PWATs increase to around.80-.90 by Saturday evening which is above 200% of normal. As mentioned above the cold front will come through late Sunday afternoon and Sunday evening shutting of the precipitation from northwest to southeast. Precipitation amounts will vary widely from .10 to .20 in the basin....35 to .60 across the remainder of the lower elevations...70 to .90 for the northern and Panhandle mountains and 1 to 2 inches near the Cascades crest. So QPF will be quite impressive. Snow levels will start out 4500-5000 feet but increase to well over 6000 feet by Sunday morning. So precipitation as mainly rain with very high elevation snow. This will not help out the flooding situation and advisories,watches and warning will be possible. * Temperatures: Temperatures will rise to the mid 40s to near 60 both Saturday and Sunday...with overnight lows well above freezing except for the higher elevations. This is 5-10 degrees above normal. * Wind: Light southeast-south winds Saturday will come around to the south-southwest Sunday and increase with sustained velocities of 5-15 mph and gusts 15-25 mph. Tobin Sunday night through Tuesday night...The Inland Northwest will transfer from southwest to northwest flow Sunday night and Monday. This will result in cold air advection with westerly mid level winds creating a rain shadow for most of Central Washington with showers becoming confined mostly to the Cascade crest and Idaho Panhandle. Snow levels fall to 3500-4500 feet by Monday morning so light snow accumulations are possible in the mountains. A few of these showers may backfill into adjacent portions of Eastern Washington. A ridge begins to amplify along 130W Monday night and Tuesday resulting in a continued drying trend with near normal temperatures. The drying trend and temperatures dropping to near normal early next week should reduce runoff into area rivers. JW Wednesday through Thursday night...A ridge of high pressure should be in place on Wednesday, but this may be temporary as many extended models bring another disturbance through by the Thursday/Friday time frame. The strength of this disturbance and timing is still a little in question, which is not that unusual for this far out. Precipitation chances were already in the forecast, so only some massaging was done to the chances. Otherwise, temperatures look to be near seasonal averages and snow levels are such that any precipitation that falls will be in the mountain snow/valley rain variety. ty && .AVIATION... 00Z TAFS: A low pressure system over Eastern Washington this afternoon will track east through the evening promoting showers. CIGS should stay mainly VFR for the TAF sites but areas of MVFR conditions are possibly under bands of heavier showers. Overnight as this system exits moist upslope flow will likely result in MVFR stratus for KGEG/KSFF/KCOE/KPUW. These CIGS will rise Friday morning with VFR conditions expected Friday afternoon. At KMWH/KEAT a drier boundary layer due to downslope flow off the Cascades will result in continued VFR conditions through 00z Saturday. Lastly, gusty winds across the region will subside overnight tonight as pressure gradients weaken and mixing decreases. JW && .PRELIMINARY POINT TEMPS/POPS... Spokane 37 48 34 53 42 53 / 60 10 0 10 80 80 Coeur d'Alene 36 47 33 52 40 50 / 80 20 0 10 90 90 Pullman 38 50 36 56 43 54 / 60 20 0 0 80 90 Lewiston 41 55 35 60 45 57 / 50 10 0 0 80 80 Colville 34 50 33 52 39 51 / 50 0 10 10 80 80 Sandpoint 34 45 32 49 38 47 / 80 30 10 10 90 100 Kellogg 35 45 32 48 38 45 / 100 50 10 10 90 100 Moses Lake 38 57 36 56 46 58 / 20 0 0 10 60 50 Wenatchee 37 53 36 51 41 53 / 20 0 0 20 60 50 Omak 34 48 33 48 38 50 / 20 0 10 20 60 50 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Mar 6, 5:42 AM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 542 AM PST THU MAR 6 2014 IDZ001>004-WAZ033-036>038-071345- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 542 AM PST THU MAR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT MELTING SNOW AND SIGNIFICANT RAIN WILL LEAD TO MINOR FLOODING IN URBAN AREAS WITH POOR DRAINAGE...FLOODING OF FARMLAND...AND RISES ON CREEKS AND SMALL STREAMS. MAINSTEM RIVERS DRAINING THE IDAHO PANHANDLE MOUNTAINS WILL ALSO RISE IN RESPONSE TO MID ELEVATION SNOW MELT AND RECENT RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER WET WEATHER SYSTEM WILL ARRIVE FOR THE WEEKEND. AREAS OF LOWLAND FLOODING ARE EXPECTED TO CONTINUE. ALSO...SOME MAINSTEM RIVERS DRAINING THE IDAHO PANHANDLE MOUNTAINS MAY ACHIEVE MINOR FLOOD STAGE EARLY NEXT WEEK. IDZ026-027-WAZ031-032-034-035-041-043-044-071345- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 542 AM PST THU MAR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-071345- EAST SLOPES NORTHERN CASCADES- 542 AM PST THU MAR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT MELTING SNOW WILL CONTINUE EXCEPT FOR THE HIGHER PEAKS IN THE CASCADES. SIGNIFICANT RAIN WILL FALL UPON THE SNOW PACK LEADING TO THE POTENTIAL FOR MINOR URBAN FLOODING ALONG WITH RISES ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER WET WEATHER SYSTEM IS EXPECTED OVER THE WEEKEND. LOWLAND FLOODING WILL BE POSSIBLE DUE TO A COMBINATION OF RAINFALL AND SNOW MELT.
Nearby
River Flood Warnings in Washington, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.